What can I take to ease shingles pain?

DEAR DOCTOR K: I've been diagnosed with shingles. What can I take for the pain?

DEAR READER: Shingles, also known as herpes zoster or just zoster, is caused by the varicella-zoster virus. It is the same virus that causes chickenpox. Once you have had chickenpox, the varicella-zoster virus remains in your body's nerve tissues. It is inactive, but it can be reactivated later in life. This causes shingles.

I have dense breasts. Does that increase my risk of breast cancer?

DEAR DOCTOR K: My doctor says I have dense breasts, and a friend says that means I have an increased risk of breast cancer. I'm hoping you'll tell me that's not so.

DEAR READER: I wish I could fully reassure you, but I can't. A woman who has dense breasts does have a slightly increased risk of breast cancer, although not clearly an increased risk of fatal breast cancer.

Can you discuss hormonal therapy to treat prostate cancer?

DEAR DOCTOR K: My doctor has proposed androgen deprivation therapy to treat my prostate cancer. Can you tell me about this treatment?

DEAR READER: Androgens are the family of male sex hormones that includes testosterone. When prostate cancer develops, testosterone contributes to the growth and spread of the tumor. Androgen deprivation therapy deprives cancer cells of this stimulation. Also known as hormonal therapy, it can be a powerful weapon in the fight against prostate cancer.

How can I avoid flare ups of COPD?

DEAR DOCTOR K: I have COPD. What can I do to avoid symptom flare-ups?

DEAR READER: Chronic obstructive pulmonary disease, or COPD, is a long-term condition that makes breathing difficult. Breathing is a lot easier if you take your medicine and do any other therapy as directed.

Could my new diabetes medication be dropping my blood sugar too low?

DEAR DOCTOR K: I'm in my early 80s. I was recently put on a new type of medication for Type 2 diabetes. Since then, I've felt lightheaded a few times and have also fallen twice. Could my blood sugar be dropping too low? What should I do?

DEAR READER: Yes, your blood sugar could be dropping too low. That could make a person feel lightheaded and increase their risk of falling. If you're in your early 80s, you may be at extra risk, because people at that age often have multiple chronic medical conditions.

What are some ways besides testosterone therapy to increase my energy?

DEAR DOCTOR K: I often feel quite tired. My doctor says this fatigue may be caused by my low-normal testosterone level. I'd rather not go on testosterone therapy. What are some other ways to enhance my energy?

DEAR READER: Research studies have not demonstrated a clear value in giving testosterone therapy to men who may be experiencing symptoms of low-normal or slightly low blood levels of testosterone. In fact, some studies have even indicated that such treatments may raise the risk of heart trouble. So I can certainly understand if you'd rather avoid testosterone therapy to relieve your fatigue.

What is pelvic organ prolapse and what can be done to treat it?

DEAR DOCTOR K: My doctor checked me out because I was leaking urine. She said I have pelvic organ prolapse. Can you tell me what it is, and what can be done about it?

DEAR READER: Pelvic organ prolapse is a condition in which tissue from the uterus, bladder, urethra or rectum drops down into the vagina. As many as 1 in 3 middle-aged women have some degree of pelvic organ prolapse.

Why did my doctor measure the blood pressure in my leg to check for blockages?

DEAR DOCTOR K: My right calf starts aching when I exercise. My doctor said she wants to do a test that is like taking my blood pressure in my leg instead of my arm. Does that make any sense?

DEAR READER: I can understand why that seems confusing, but your doctor is right. She is probably worried that the arteries to your right leg have blockages from plaques of atherosclerosis. When you exercise, your leg muscles need more blood; it provides the nutrition they need to work. When blockages prevent your leg muscles from getting the blood they need, they scream in pain.

How can I help my teen to get more sleep?

DEAR DOCTOR K: My teenage daughter stays up late, then has a hard time waking up for school. I don't think she's getting enough sleep. What can I do to help her fall asleep at a reasonable time?

DEAR READER: Not getting enough sleep can have serious consequences. This is especially true for children and adolescents, whose developing brains are very sensitive to insufficient sleep. Teens need as much sleep as do adults, maybe more. They need eight to 10 hours for optimal function, but studies have found that few get this much sleep.